Tags: acne | drug | eye | infection

Acne Drug Tied to Eye Infection

Friday, 25 May 2012 01:37 PM


Acne medications taken by millions of teenagers can cause eye infections such as conjunctivitis (pink eye) or sties, according to new research by Tel Aviv University.
The study, published in the journal Archives of Dermatology, found medicines such as Accutane or Roaccutane can cause dryness that may reduce the ability of tears to wash away debris, including bacteria and viruses, on the eye or its lid.
Lead researcher Dr. Gabriel Chodick, of TAU's School of Public Health at the Sackler Faculty of Medicine, also noted health experts have long suspected a link between acne and eye infections.
"Acne itself can increase the risk of ocular diseases," he said. "There is a greater tendency towards inflammation, and sometimes this leads to irritation."
But his research showed that patients who took oral acne medications doubled their odds of developing an eye infection. The findings were based on an analysis of the health records of almost 15,000 adolescents -- 1,791 of whom developed eye diseases, including 991 who took acne medicine.
Chodick suggested patients on oral acne medication use artificial tears, or eye drops, to keep their eyes lubricated.


© HealthDay

   
1Like our page
2Share
Health-Wire
Acne medications taken by millions of teenagers can cause eye infections such as pink eye or sties.
acne,drug,eye,infection
186
2012-37-25
Friday, 25 May 2012 01:37 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved